[Skip to Content]
[Skip to Content Landing]
Article
November 9, 1963

An Unexpected Reaction to Procainamide

Author Affiliations

Rochester, NY

Clinical Assistant Professor of Medicine, University of Rochester School of Medicine (Dr. King), and Associate Resident in Medicine, Strong Memorial Hospital (Dr. Blount).

JAMA. 1963;186(6):603-604. doi:10.1001/jama.1963.63710060049021e
Abstract

DURING THE DECADE in which procainamide hydrochloride has been used as a cardiac depressant, several types of undesirable side effects have been described. This case report deals with such a reaction and includes some interesting laboratory data obtained during the acute episodes.

Report of a Case  A 78-year-old white, single woman, whose case has been followed since 1921, intermittently has complained of "flutter" of the heart since 1928. It was not until 1952, however, that circumstances permitted documentation of paroxysmal atrial fibrillation. Such arrhythmia was observed during clinical examination and recorded by electrocardiograph. There were no signs of thyrotoxicosis. Digitalization did not prevent subsequent attacks. Quinidine was later added but had to be discontinued because a purpuric skin eruption occurred. Procainamide was then prescribed and was found to control the recurring attacks of "heart flutter," according to the patient. Medications taken regularly by the patient were digoxin, mild sedatives, and

First Page Preview View Large
First page PDF preview
First page PDF preview
×